Let me tell what is a bad idea – a VERY bad idea: giving a low testosterone man Propecia. I think that I am living proof of that and I’ll explain why below. In fact, I’ll start by saying that one thing that has always puzzled me about my health past is why I had such a sudden onset of nasty symptoms. I am reasonably sure that I have always been low testosterone based on the fact that I do not ever remember having morning erections and I suffered from dysthymia my entire adult life. Adding weight to my theory is the fact that both of these symptoms almost instantly disappeared when I went on testosterone cypionate.
One thing that has puzzled me, though, is why I had a sudden onset of nasty symptoms when I was probably always low T? If I had truly been low testosterone for decades, why all of a sudden did a wave of erectile dysfunction, low libido, fatigue, achiness, mental fog and high anxiety hit me like a storm suddenly?
To try to find the answer to that I got hold of my old medical records – that wasn’t easy by the way – and found the first onset of these symptoms. I believe that it started in 2001, because I found that a GI exam for celiac disease then. Basically, I was feeling terrible and had many different theories at the time as to the cause. (I knew next to nothing about testosterone at the time.) I had read about celiac disease, and thought, “I’ve got to be celiac!”. My physician did not know what to do with me, and so he sent me to a GI doctor who scoped me and found that I was not celiac.
So, assuming this all started in 2001, then the burning question in my mind is what happened in 2000 that might have precipitated all these problems in 2001? The answer may lie in the fact that I had prescriptions for Propecia in August 2000, September 2000 and February of 2001. I was concerned with hair loss and do remember taking it for a period of time.
At the time, no one really knew of the long term side effects of Propecia. In fact, even some of the basic pharmacological properties were not known: it wasn’t until the late 90’s that information came out that it was a suicide inhibitor, something I discuss in my page on Propecia: An Irreversible 5-Alpha-Reductase Inhibitor. The bottom line is that neither myself nor my doctor would have thought of my issues stemming from Propecia at the time.
NOTE: Propecia was approved in 1992 and it was not until 2012 that the FDA required labelling changes. 
So why do I think Propecia caused my health issues? Well, I would argue that common sense dictates that Propecia issues thrown on top of existing low testosterone would often be a nasty combination and would very likely lead to the exact symptoms that I was having. Assuming I was low testosterone, then my depression likely stemmed from that and I was likely in a “weakened” psychological state. (I was diagnosed as hypogonadal about 5 years after this.) I’m not trying to be dramatic here, but low testosterone is hard on neurotransmitter as you can read about in my page on Testosterone and the Brain. Now, if you throw in Propecia, which greatly lowers my 5-alpha-reductase enzymes and the ensuing fall in my (likely) already low DHT levels, it is no wonder that I struggled. Propecia also lowers allopregnenalone, which decreases GABA levels. Common symptoms of a GABA deficiency include increased anxiety, depression, difficulty staying asleep and pain. These all definitedly applied to how I felt at the time, and so, while I cannot prove it, I did seem to fit the profile for post-finasteride syndrome and a GABA deficiency. I also had the very common sexual side effects.
Again, the reason that I highlight this is that I do not think anyone should take Propecia, but, in particular, low or lower testosterone men should be particularly wary. (One could make a case that it is necessary for BPH (enlarged), but there are other alternatives that one discuss with one’s doctor.) A Low T Guy simply has no buffer to handle decreased hormones and neurotransmitters.
I also am discussing this, because it is quite common on The Peak Testosterone Forum for men to comment that their health went down rapidly in just a few months. Basically, the men in this category feel like they were sucker punched and never knew what hit them. One minute they had a strong libido and high erectile strength and energy. And a few months later, everything is virtually the opposite – a total struggle. Of course, there can be many reasons for this from gut issues to toxins to the onset of autoimmune disorders, etc. However, I suspect that one of the more common causes of a downward spiral in male health is “post-finasteride syndrome (PFS).
So, if you feel you have issues that stemmed from your use of Propecia (finasteride), then I would recommend that you begin pulling your basic hormone levels (testosterone, dht, estradiol, prolactin, thyroid, etc.) and find a doctor that can help you get treated and feeling better. Some PFS men feel better going on TRT (testosterone therapy) for example. I discuss some other ideas here as well: Propecia Cures. As you’ll see on that page, men have used a blend of diet, exericse and supplement – sometimes hormones as well – to recover successfully from it.